Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 43, NWS Tucson, AZ

July 19, 2013Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2013, 5:44 PM MST for Pima County, Arizona. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2013, 5:44 PM MST (00:44 UTC)
Expired
Jul 19, 2013, 6:30 PM MST
In force
46 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 150 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2013-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2013-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
2416 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WUUS55 KTWC 200044
SVRTWC
AZC019-200130-
/O.NEW.KTWC.SV.W.0043.130720T0044Z-130720T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
544 PM MST FRI JUL 19 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 630 PM MST

* AT 539 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 10 MILES EAST OF AJO...OR 43   
  MILES SOUTH OF GILA BEND...AND MOVING WEST AT 30 MPH. THIS 
  SEVERE THUNDERSTORM WARNING REPLACES THE SEVERE THUNDERSTORM 
  WARNING THAT WAS PREVIOUSLY IN EFFECT UNTIL 545 PM MST.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3227 11275 3217 11314 3250 11318 3250 11251
      3229 11251
TIME...MOT...LOC 0043Z 081DEG 26KT 3233 11275

$$

FRANCIS
2 follow-up statements
891 
WWUS55 KTWC 200105
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
605 PM MST FRI JUL 19 2013

AZC019-200130-
/O.CON.KTWC.SV.W.0043.000000T0000Z-130720T0130Z/
PIMA AZ-
605 PM MST FRI JUL 19 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MST
FOR NORTHWESTERN PIMA COUNTY...

AT 602 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF AJO...
OR 46 MILES SOUTH OF GILA BEND...MOVING WEST AT 30 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3249 11254 3231 11262 3228 11277 3217 11314
      3250 11318
TIME...MOT...LOC 0105Z 081DEG 26KT 3230 11294

$$

FRANCIS
417 
WWUS55 KTWC 200120
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
620 PM MST FRI JUL 19 2013

AZC019-200128-
/O.CAN.KTWC.SV.W.0043.000000T0000Z-130720T0130Z/
PIMA AZ-
620 PM MST FRI JUL 19 2013

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN PIMA COUNTY IS
CANCELLED...

AT 618 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
THUNDERSTORM IN FAR NORTHWESTERN PIMA COUNTY HAS WEAKENED BELOW 
SEVERE THRESHOLDS. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN 
CANCELLED.

LAT...LON 3249 11254 3231 11262 3228 11277 3217 11314
      3250 11318
TIME...MOT...LOC 0118Z 081DEG 26KT 3229 11305

$$

FRANCIS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:55 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Jul 19, 1:55 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
155 PM MST FRI JUL 19 2013

.SYNOPSIS...LOW PRESSURE OVER SONORA WILL DRIFT OVER THE GULF OF
CALIFORNIA...LEAVING SOUTHEAST ARIZONA IN A MOIST EAST OR SOUTHEAST
FLOW...WHICH WILL INCREASE CHANCES FOR SHOWERS AND THUNDERSTORMS
WITH HEAVY RAIN THROUGH THE WEEKEND.  A MORE NORMAL CYCLE OF
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL RETURN FOR MUCH
OF NEXT WEEK.

&&

.DISCUSSION...PLENTIFUL MOISTURE IN PLACE ACROSS SOUTHEAST ARIZONA
WITH PWATS OF 1.5 TO 2 INCHES.  HOWEVER...WARM TEMPERATURES ALOFT
SUCH AS -4 TO -6 C AT 500 MB AND CLOUDS INHIBITING SURFACE HEATING
ARE KEEPING THE ATMOSPHERE FROM SIGNIFICANTLY DESTABILIZING SO FAR
IN SOUTHERN AREAS. CURRENTLY WIDESPREAD SHOWERS WITH LITTLE THUNDER
DEVELOPING FROM TUCSON S.  EVEN WITH LITTLE VERTICAL EXTENT THESE
SHOWERS ARE PRODUCING 0.25 INCH OF RAIN IN ABOUT 20 MINUTES.  OPTED
NOT TO ISSUE A FLASH FLOOD WATCH BUT SOME HEAVY RAIN IS POSSIBLE.

N AN W OF TUCSON...WHERE THERE HAS BEEN LESS CLOUD COVER...ISOLATED
STORMS BEGINNING TO DEVELOP. THESE AREAS MAY ACTUALLY SEE HEAVIER
ISOLATED DOWNPOURS IN STRONGER STORMS THAT COULD ALSO PRODUCE GUSTY
WINDS.

WITH THE LOW PRESSURE OVER SONORA AND ATTENDANT CLOUDS DRIFTING ONLY
SLOWLY WEST THEN UP THE BAJA/GULF AREA THE NEXT FEW DAYS...MORNING
CLOUDS COULD CONTINUE TO HINDER ATMOSPHERIC HEATING...BUT IF THIS
HINDRANCE IS OVERCOME...STORMS THAT DEVELOP COULD PRODUCE HEAVY
RAIN. MODEL DEPICTIONS OF THE LOW TRACK AND THE MOISTURE FIELDS TEND
TO FAVOR MUCH OF THE AREA STILL BEING AFFECTED BY CLOUD COVER AND
ONCE AGAIN LIMITING HEATING...WHEREAS SUNDAY WE MAY WARM UP QUICKER
AND BE ABLE TO GENERATE MORE THUNDERSTORM COVERAGE.

FOR NEXT WEEK...A SECONDARY AREA OF LOW PRESSURE WILL MOVE ACROSS
NRN MEXICO...POSSIBLY INFLUENCING OUR WEATHER ONCE AGAIN AND KEEPING
THE CHANCES FOR THUNDERSTORMS AT OR ABOVE CLIMATOLOGICAL NORMALS...KD

&&

.AVIATION...UPPER LOW OVER SONORA MEXICO WILL CONTINUE TO ENHANCE
THE SHOWERS AND THUNDERSTORMS ACROSS SOUTHERN ARIZONA...ESPECIALLY
NEAR THE MEXICO BORDER WHERE CLOUDINESS WILL REMAIN HEAVIER AND
LOWER.  THE CONVECTION SHOULD DIMINISH AFT 20/07Z.  EXPECT
SCT-BKN120 BKN250 WITH AREAS BKN060-080 LCL MVFR CIGS AND VSBYS
MAINLY SOUTH.  EASTERLY FLOW ACROSS THE AREA THROUGH TONIGHT OUTSIDE
OF GUSTY AND ERRATIC THUNDERSTORM OUTFLOWS.  AVIATION DISCUSSION NOT
UPDATED FOR TAF AMENDMENTS.  CERNIGLIA

&&

.FIRE WEATHER...UPPER LOW OVER SONORA MEXICO WILL MAINTAIN A MOIST
EASTERLY FLOW ACROSS SOUTHERN ARIZONA THROUGH THE WEEKEND.  THE
COMBINATION OF THE UPPER LOW AND ABUNDANT ATMOSPHERIC MOISTURE WILL
BRING ABOUT PLENTY OF CONVECTION THAT WILL BE ABLE TO OCCUR ANYTIME
WITH A FOCUS DURING THE AFTERNOON AND EVENING HOURS.  STRONGER
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY DOWNPOURS AS WELL
AS GUSTY AND ERRATIC WINDS.  RELATIVE HUMIDITIES WILL REMAIN MOIST
WITH THE NORMAL DIURNAL WIND PATTERNS DISRUPTED AT TIMES THIS
WEEKEND BY CONVECTION.  THE SHOWERS AND THUNDERSTORMS WILL BECOME
LESS NUMEROUS AND MORE DIURNAL IN NATURE NEXT WEEK AS THE LOW MOVES
FURTHER WEST AND THE AIR MASS BECOMES A BIT DRIER.  CERNIGLIA

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 19, 4:13 PM MST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
413 PM MST FRI JUL 19 2013

AZZ501-502-200000-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-WESTERN PIMA COUNTY
INCLUDING AJO/ORGAN PIPE CACTUS NATIONAL MONUMENT AZ-
413 PM MST FRI JUL 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 500 PM
MST...

AT 408 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 24 MILES NORTHEAST OF ORGAN PIPE NATIONAL
MONUMENT...OR 34 MILES WEST OF SELLS...MOVING WEST AT 20 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...ORGAN PIPE NATIONAL
MONUMENT...GU VO...PIA OIK AND KUAKATCH.

LAT...LON 3189 11255 3190 11288 3214 11291 3223 11236
      3193 11227
TIME...MOT...LOC 2312Z 072DEG 18KT 3210 11245

FRANCIS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 5:04 PM MSTSevere Thunderstorm WarningTWCPima41 min
Jul 19, 5:57 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 19, 8:21 PM MSTSpecial Weather StatementTWCPinal39 min
Jul 20, 3:53 AM MSTSpecial Weather StatementTWC52 min
Jul 20, 2:08 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Jul 20, 2:15 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 20, 2:18 PM MSTSevere Thunderstorm WarningTWCPima42 min
Jul 20, 2:49 PM MSTSevere Thunderstorm WarningTWCPima56 min
Jul 20, 3:13 PM MSTBlowing Dust AdvisoryTWCPima, Pinal59 min
Jul 20, 3:29 PM MSTFlash Flood WarningTWCPima2 hr
Jul 20, 3:32 PM MSTSevere Thunderstorm WarningTWCPima43 min
Jul 20, 4:11 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 20, 4:12 PM MSTDust Storm WarningTWCPima, Pinal70 min
Jul 20, 4:32 PM MSTFlash Flood WarningTWCPima3 hr
Jul 20, 4:39 PM MSTSpecial Weather StatementTWC36 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.